Drugs Associated with Stevens-Johnson Syndrome
Motley Rice LLC is reviewing cases involving individuals who have been diagnosed with Stevens-Johnson Syndrome (SJS), or Toxic Epidermal Necrolysis (TEN), following the use of over-the-counter and prescription medications commonly associated with these conditions.
Symptoms of SJS, also known as TEN, can include flu-like symptoms followed by a painful red or purplish rash that spreads and blisters, eventually causing the top layer of skin to die and shed.
If you or a loved one may have experienced drug-induced SJS/TEN, contact attorney Carmen Scott by email or call +1 800.768.4026.
Stevens-Johnson Syndrome and Serious Adverse Reactions
SJS is the severe adverse reaction of skin and mucous membranes to a medication or infection. A rare but serious condition, SJS is often diagnosed as Toxic Epidermal Necrolysis (TEN).
Among the drugs most commonly associated with SJS or TEN are:
- Bactrim® and other sulfa antibiotics
- Carbamazepine (mood stabilizers such as Tegretol®)
- Celebrex® or other Cox-2 inhibitors
- Dilantin® and Phenytoin®
- Ibuprofen (Advil® and Motrin®)
- Nonsteroidal anti-inflammatory drugs (Daypro®, etc.)
If SJS/TEN is not treated at its onset, the disorder may lead to a number of extremely serious conditions that can include:
- hearing loss
- organ failure
Treatment often involves hospitalization in burn centers or debridement (surgical removal of damaged tissue). Individuals with SJS/TEN can take weeks or even months to recover depending upon the severity of the condition.